Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2018, 6:18 PM CDT for Lake of the Woods County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 6:18 PM CDT (23:18 UTC)
- Expired
- May 29, 2018, 6:49 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 203 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840
WUUS53 KFGF 292318
SVRFGF
MNC077-300015-
/O.NEW.KFGF.SV.W.0013.180529T2318Z-180530T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
618 PM CDT TUE MAY 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Lake of the Woods County in north central Minnesota...
* Until 715 PM CDT.
* At 617 PM CDT, a severe thunderstorm was located 7 miles south of
Norris Camp, or 37 miles southeast of Roseau, moving north at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near,
Norris Camp around 635 PM CDT.
Faunce around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4842 9504 4845 9521 4854 9521 4854 9522
4871 9518 4871 9509 4874 9509 4869 9475
TIME...MOT...LOC 2317Z 200DEG 20KT 4850 9514
HAIL...1.00IN
WIND...<50MPH
$$
AM/VG2 follow-up statements
940
WWUS53 KFGF 292341
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
641 PM CDT TUE MAY 29 2018
MNC077-300015-
/O.CON.KFGF.SV.W.0013.000000T0000Z-180530T0015Z/
Lake of the Woods MN-
641 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN LAKE OF THE WOODS COUNTY...
At 640 PM CDT, a severe thunderstorm was located near Norris Camp, or
34 miles southeast of Roseau, moving north at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
this severe thunderstorm will remain over mainly rural areas of
southwestern Lake of the Woods County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4851 9495 4853 9514 4857 9521 4871 9518
4871 9509 4874 9509 4869 9475
TIME...MOT...LOC 2340Z 200DEG 20KT 4863 9507
HAIL...1.00IN
WIND...<50MPH
$$
AM/VG159
WWUS53 KFGF 292349
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
649 PM CDT TUE MAY 29 2018
MNC077-292359-
/O.CAN.KFGF.SV.W.0013.000000T0000Z-180530T0015Z/
Lake of the Woods MN-
649 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAKE OF THE WOODS
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail is still possible with this
thunderstorm.
LAT...LON 4851 9495 4853 9514 4857 9521 4871 9518
4871 9509 4874 9509 4869 9475
TIME...MOT...LOC 2347Z 200DEG 20KT 4878 9497
$$
AM/VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 29, 2:40 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 240 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday) Issued at 229 PM CDT Tue May 29 2018 Weather impacts this afternoon and evening will be mainly across the MN trees and lakes country. A plume of instability has developed across this area with MLCAPE 1 to 2k J/kg ahead of subtle shortwave. 0 to 6 km bulk shear values are on the light side for organized severe with values ranging from 20 to 30kts per mesoanalysis page and model guidance. Currently have a couple strong storms and expecting this type of activity with a few storms capable of reaching hail around an inch and own burst winds up to 75mph to continue for the next few hours. Activity will lift to the north northeast and exit the area this evening. Another relatively warm early summer night with lows in the 60s. The upper level low will move across the northern plains tomorrow with showers and storms increasing in coverage into the noon hour. Concern with the upper low at this time of year will be any sort of clearing directly ahead of the upper forcing. So depending on sky cover and position of bands of instability and near sfc layer shear profile. There could be potential for mini supercells or brief spin ups with any enhanced stretching within the early stages of development. Similar to June 7th last year. More widespread rainfall is expected across the Devils Lake basin and northern valley to the north of the upper low. Elsewhere scattered storms will once again be the predominate mode. Generally more widespread amounts in the northeast ND and NW MN with less to the south. Expecting a half to an inch with a tenth to a half inch across SE ND. .LONG TERM...(Wednesday night through Tuesday) Issued at 229 PM CDT Tue May 29 2018 500 mb low will be transitioning from the Red River Valley north and east and out of the area Wed night, leading to a period of drying and upper ridging for Thu. This will be quickly followed by another period of active weather however, as the pattern returns to SW flow aloft by early Friday morning with a continuation of embedded shortwaves bringing rain and thunder chances to the area for Friday and Saturday. Another break in activity is expected Sunday through early next week as zonal flow sets up aloft with a short wave ridge over the northern tier and Manitoba by Mon. There could be a trend toward more NW flow as we head into the middle of next week. Temperatures will not roam very far from seasonal values during this regime, with daytime highs mostly in the 70s and lows in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 29 2018 Predominately VFR at TAF sites over the next 24 hours. The exception will be when thunderstorms or rain showers move overhead. Winds will be southerly today and turn to the northwest Wednesday morning at DVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, May 29, 5:16 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 516 AM CDT Tue May 29 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 516 AM CDT Tue May 29 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will occur today, mainly mid afternoon into the early evening. Highest chances are in northwestern and west central Minnesota and the northern Red River valley. A few severe storms are possible with hail to 1.5 inches and wind gusts to 75 mph the main threats. The highest risk is in northwestern or west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread showers and a few thunderstorms are expected Wednesday, but no severe weather is anticipated. Chances for thunderstorms will also occur Friday afternoon thru Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Local storm report, May 29, 3:45 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL PARK RAPIDS 46.92N 95.06W
05/29/2018 E0.88 INCH HUBBARD MN PUBLIC
ESTIMATED NICKEL SIZED HAIL.
&&
AMOORELocal storm report, May 29, 4:11 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 E SEBEKA 46.63N 95.03W
05/29/2018 E2.00 INCH Wadena MN PUBLIC
SOCIAL MEDIA POST SHOWING MULTIPLE LARGE HAIL STONES
AROUND 2 - 2.25 INCHES.
&&
AMOORESpecial weather statement, May 29, 5:37 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
537 PM CDT TUE MAY 29 2018
MNZ005-006-292315-
Roseau MN-Lake Of The Woods MN-
537 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEAU AND
SOUTHWESTERN LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norris Camp, or 31 miles southeast of Roseau, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Williams, Roosevelt, Norris Camp, Swift and Zippel Bay State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4849 9509 4851 9521 4854 9521 4854 9535
4900 9525 4887 9478
TIME...MOT...LOC 2237Z 190DEG 21KT 4859 9520
LeeLocal storm report, May 29, 5:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 1 SSW BENEDICT 47.14N 94.70W
05/29/2018 E1.00 INCH Hubbard MN TRAINED SPOTTER
PENNY TO QUARTER SIZED HAIL COVERED THE GROUND
&&
NCLocal storm report, May 29, 5:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
554 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL RED LAKE 47.88N 95.02W
05/29/2018 E1.25 INCH BELTRAMI MN PUBLIC
&&
NCSpecial weather statement, May 29, 6:04 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
604 PM CDT TUE MAY 29 2018
MNZ006-292345-
Lake Of The Woods MN-
604 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE OF THE WOODS
COUNTY UNTIL 645 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Point, or 39 miles east of Roseau, moving north at 25 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Garden Island State Recreation Area around 635 PM CDT.
Oak Island and Flag Island around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
4912 9477 4909 9475 4895 9470 4887 9478
4896 9511 4937 9496
TIME...MOT...LOC 2303Z 200DEG 21KT 4901 9494
AM/ALThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:16 PM CDT | Special Weather Statement | FGF | Wadena | 44 min |
| May 29, 2:19 PM CDT | Special Weather Statement | FGF | Otter Tail | 41 min |
| May 29, 2:38 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 52 min |
| May 29, 2:58 PM CDT | Special Weather Statement | FGF | Hubbard | 32 min |
| May 29, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 39 min |
| May 29, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 31 min |
| May 29, 3:47 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 28 min |
| May 29, 4:02 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 24 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 39 min |
| May 29, 5:11 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 36 min |
| May 29, 5:37 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 38 min |
| May 29, 6:04 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 41 min |
| May 29, 6:46 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.